Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 112, NWS Amarillo, TX

May 28, 2018Lipscomb County, Texas; Beaver County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at May 28, 2018, 11:49 PM CDT for Lipscomb County, Texas; Beaver County, Oklahoma. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2018, 11:49 PM CDT (04:49 UTC)
Expired
May 29, 2018, 12:45 AM CDT
In force
56 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
2.75 in
Wind
60.0 mph

Counties Beaver County, OK, Lipscomb County, TX

The radar

The Dodge City radar (KDDC), 157 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 3:17 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1638 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2023 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

732 
WUUS54 KAMA 290449
SVRAMA
OKC007-TXC295-290545-
/O.NEW.KAMA.SV.W.0112.180529T0449Z-180529T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
1149 PM CDT MON MAY 28 2018

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Beaver County in the Panhandle of Oklahoma...
  Northeastern Lipscomb County in the Panhandle of Texas...

* Until 1245 AM CDT

* At 1148 PM CDT, a severe thunderstorm was located over Lipscomb,
  moving east at 25 mph.

  This is a very dangerous storm. 

  HAZARD...Baseball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be severely injured. 
           Expect shattered windows, extensive damage to roofs, 
           siding, and vehicles. 

* Locations impacted include...
  Follett and Slapout. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is capable of producing large hail. SEEK SHELTER NOW 
inside a sturdy structure and stay away from windows!

&&

LAT...LON 3618 10018 3656 10031 3666 10000 3621 10000
TIME...MOT...LOC 0448Z 256DEG 20KT 3628 10028 

HAIL...2.75IN
WIND...60MPH
 
$$

DGW
2 follow-up statements
349 
WWUS54 KAMA 290511
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1211 AM CDT TUE MAY 29 2018

OKC007-TXC295-290545-
/O.CON.KAMA.SV.W.0112.000000T0000Z-180529T0545Z/
Beaver OK-Lipscomb TX-
1211 AM CDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR SOUTHEASTERN BEAVER AND NORTHEASTERN LIPSCOMB COUNTIES...

At 1211 AM CDT, a severe thunderstorm was located 8 miles south of
Follett, or 9 miles northeast of Lipscomb, moving east at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Follett and Slapout. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3618 10018 3656 10031 3666 10000 3621 10000
TIME...MOT...LOC 0511Z 256DEG 20KT 3631 10013 

HAIL...1.75IN
WIND...60MPH
 
$$

DGW
856 
WWUS54 KAMA 290535
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1235 AM CDT TUE MAY 29 2018

OKC007-TXC295-290545-
/O.EXP.KAMA.SV.W.0112.000000T0000Z-180529T0545Z/
Beaver OK-Lipscomb TX-
1235 AM CDT TUE MAY 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BEAVER AND
NORTHEASTERN LIPSCOMB COUNTIES WILL EXPIRE AT 1245 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 200 AM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3618 10018 3656 10031 3666 10000 3621 10000
TIME...MOT...LOC 0535Z 256DEG 20KT 3634 9998 

$$

LFM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 11:18 PM CDT, 31 minutes earlier.

Area forecast discussion, May 28, 11:18 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1118 PM CDT Mon May 28 2018

.AVIATION...
VFR conditions are expected throughout the 06Z TAF period.
Winds will change directions from SE to more SW by 15-17Z with
winds 15 to 20 kts throughout the day. Winds should decrease to
5-10 kts after 00Z Wednesday.

Meccariello

&&

PREV DISCUSSION... /Issued 340 PM CDT Mon May 28 2018/

DISCUSSION...
Expecting storms today across the area and a severe thunderstorm
watch has already been issued. Visible satellite is showing a cu
field forming in the northwest and north central Panhandles.
Storms are expected to form along and ahead of the dryline that is
currently in eastern New Mexico and creeping into the far western
corner of Cimarron County. Bulk shear is around 30 to 40 kts and
soundings show 1200 to 2500 J of surfaced based CAPE with a
veering profile. This will allow for storms to be supercellular.
CAMs are showing discrete cells that may become more of a broken
line as the evening progresses. Large hail up to 2 inches or so
and damaging winds will be the main threats. LCL levels are
around 9000ft in the south and around 6000ft in the north. This
combined with 0-1km helicity in the north of 100-300 m squared per
s squared will also bring a window tonight, especially in the
north, for an isolated tornado or two. Storms will likely start
around 21Z and be out of the area by around 04Z. Any storms that
linger over an area may produce some localized flooding.

The mid level short wave responsible for the storms tonight will
push east and another will replace it tomorrow but further north
and keep storms mostly in the northeast corner of the area. A cold
front Wednesday will bring more storm potential to the northern
third of the Panhandles. Upper level southwest flow will return to
the area on Thursday and combine with downsloping winds to bring
high temps into the 100s for most of the region on Friday.
Troughing develops down the western coastline during this time and
begins to push eastward over the weekend and brings more chances
for storms again starting Sunday.

Beat

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

29/15
Hazardous weather outlook, May 28, 3:08 PM CDT, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
308 PM CDT Mon May 28 2018

OKZ001>003-TXZ001>020-317-290900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
308 PM CDT Mon May 28 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible across much of the Panhandles. Some
storms may become severe with large hail bigger than golf balls
and damaging winds. Isolated tornadoes will also be possible.
Heavy rain from the strongest storms may produce localized
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible Tuesday and Wednesday across
northern parts and again on Sunday for the whole area. Some of
the storms may become severe with large hail and damaging winds
the main threats.

High temperatures may warm to 105 degrees or higher in Palo Duro
Canyon State Park on Friday. Therefore, a heat advisory may become
necessary.

.SPOTTER INFORMATION STATEMENT...

Spotters should stay alert for severe weather this afternoon and
evening.

Beat

In the hours before

Local storm report, May 28, 10:22 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1022 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     HAIL             9 SSW SPEARMAN          36.08N 101.25W
05/28/2018  E1.00 INCH       HANSFORD           TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1800161

BIEDA
Local storm report, May 28, 10:49 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1049 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     HAIL             6 NNE BOYD              36.78N 100.76W
05/28/2018  M1.25 INCH       BEAVER             OK   EMERGENCY MNGR

&&

EVENT NUMBER AMA1800162

BIEDA
Local storm report, May 28, 10:53 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1053 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     FUNNEL CLOUD     13 SW WOLF CREEK PARK   36.10N 100.82W
05/28/2018                   OCHILTREE          TX   STORM CHASER

            FUNNEL CLOUD 1/3 OF THE WAY DOWN.

&&

EVENT NUMBER AMA1800164

BIEDA
Local storm report, May 28, 11:06 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1106 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             10 W WOLF CREEK PARK    36.19N 100.82W
05/28/2018  M1.50 INCH       OCHILTREE          TX   NWS EMPLOYEE

&&

EVENT NUMBER AMA1800165

BIEDA
Local storm report, May 28, 11:07 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1107 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     GOODWELL                36.59N 101.63W
05/28/2018                   TEXAS              OK   EMERGENCY MNGR

            ROOF BLOWN OFF BARN AND ANOTHER BARN COLLAPSED NEAR
            GOODWELL, OK.

&&

EVENT NUMBER AMA1800166

MJG
Local storm report, May 28, 11:08 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1108 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 PM     FUNNEL CLOUD     3 SSW WOLF CREEK PARK   36.17N 100.66W
05/28/2018                   OCHILTREE          TX   STORM CHASER

            FUNNEL CLOUD REPORTED 3/4 OF THE WAY DOWN AT LOCATION.
            REPORT RELAYED VIA TWITTER.

&&

EVENT NUMBER AMA1800167

BIEDA

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:15 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman60 min
May 28, 7:24 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Moore, Sherman50 min
May 28, 7:28 PM CDTSevere Thunderstorm WarningAMAOchiltree62 min
May 28, 7:36 PM CDTSevere Thunderstorm WarningAMAHutchinson, Moore, Oldham, Potter39 min
May 28, 7:37 PM CDTAreal Flood AdvisoryAMAHansford, Moore, Sherman3 hr
May 28, 7:45 PM CDTSpecial Weather StatementAMAMoore30 min
May 28, 7:50 PM CDTAreal Flood AdvisoryAMAHartley, Moore, Oldham, Potter3 hr
May 28, 7:54 PM CDTSevere Thunderstorm WarningAMACarson, Potter, Randall53 min
May 28, 8:11 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree, Sherman64 min
May 28, 8:12 PM CDTSpecial Weather StatementAMAMoore33 min
May 28, 8:25 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Moore50 min
May 28, 8:32 PM CDTTornado WarningAMAHansford, Sherman43 min
May 28, 8:35 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter55 min
May 28, 9:12 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree63 min
May 28, 9:13 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree62 min
May 28, 9:25 PM CDTSpecial Weather StatementAMAHutchinson35 min
May 28, 10:13 PM CDTSevere Thunderstorm WarningAMAHansford, Lipscomb, Ochiltree, Roberts62 min
May 28, 10:34 PM CDTTornado WarningAMAOchiltree, Roberts41 min
May 28, 11:06 PM CDTTornado WarningAMALipscomb, Ochiltree20 min
May 28, 11:10 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree65 min
May 29, 4:27 PM CDTSpecial Weather StatementAMARoberts33 min
May 29, 4:34 PM CDTSpecial Weather StatementAMAOchiltree26 min
May 29, 4:40 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts65 min
May 29, 4:46 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Roberts, Wheeler59 min
May 29, 5:25 PM CDTSevere Thunderstorm WarningAMALipscomb74 min
May 29, 5:29 PM CDTSevere Thunderstorm WarningAMACollingsworth, Gray, Hemphill, Roberts, Wheeler91 min
May 29, 5:31 PM CDTTornado WarningAMAGray, Wheeler44 min
May 29, 6:05 PM CDTTornado WarningAMAWheeler40 min
May 29, 6:21 PM CDTSevere Thunderstorm WarningAMAGray, Wheeler24 min
May 29, 6:26 PM CDTSevere Thunderstorm WarningAMACollingsworth, Wheeler79 min
May 28, 7:01 PM CDTSevere Thunderstorm WarningAMATexas59 min
May 28, 7:38 PM CDTTornado WarningAMATexas39 min
May 28, 7:59 PM CDTSevere Thunderstorm WarningAMATexas61 min
May 28, 8:27 PM CDTTornado Warning Tornado observedAMABeaver, Texas48 min
May 28, 9:24 PM CDTSpecial Weather StatementAMATexas36 min
May 28, 10:11 PM CDTSevere Thunderstorm WarningAMABeaver, Texas32 min
May 28, 10:42 PM CDTSevere Thunderstorm WarningAMABeaver41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.